- The frequency of absolute neutrophil count (ANC) monitoring may be safely reduced to every three months in certain cases
- A patient using clozapine who develops symptoms of any infection should have an urgent physician assessment and a complete blood count with ANC
- Systemic infections my increase the risk of clozapine toxicity, and the dose may need to be reduced temporarily by as much as a half, with careful uptitration subsequently
Subscribe to the latest updates from Neuroscience Advances in Motion
Constraints on physician offices and laboratories during the COVID-19 pandemic may make it difficult for patients to access the absolute neutrophil count (ANC) monitoring usually required for dispensing of clozapine. In addition, patients on clozapine who become infected with the novel coronavirus need special care.
Oliver Freudenreich, MD, of the Schizophrenia Clinical and Research Program in the Department of Psychiatry at Massachusetts General Hospital, and colleagues address these issues in a consensus statement published in the Journal of Psychiatry and Neuroscience. Many of the authors are also members of the Treatment Response and Resistance in Psychosis (TRIPP) working group, an independent, international expert panel.
Frequency of ANC Monitoring
The frequency of ANC may be reduced to every three months, with prescription of up to a 90-day supply (if it can be safely stored) for patients meeting all of the following criteria:
- No safe or practical access to ANC testing
- On continuous clozapine treatment for more than one year
- No history of ANC < 2000/microliter (or < 1500/microliter if the patient has a history of benign ethnic neutropenia)
For patients on continuous clozapine treatment for six to 12 months, decisions about ANC monitoring may be made on a case-by-case basis. For patients starting clozapine, adherence to country-specific protocols for ANC monitoring is suggested for the first six months of treatment.
Severe neutropenia (ANC < 500/microliter) during clozapine therapy is rare and is most likely to occur in the first months after clozapine initiation. The risk is negligible after one year.
Urgent Assessment of Symptoms
A patient using clozapine who develops symptoms of any infection, including COVID-19, should have an urgent physician assessment either face-to-face or by telehealth consultation. A complete blood count with ANC should be obtained. Clozapine use may increase the risk of pneumonia. Limited information is available about how coronaviruses affect neutrophils in people taking clozapine, but viral illnesses are generally associated with neutropenia.
Potential for Clozapine Toxicity
If a patient on clozapine develops fever and flu-like symptoms due to any acute systemic infection, signs and symptoms of clozapine toxicity may emerge (e.g., sedation, myoclonus seizures). This requires dose reduction by as much as a half. The lower dose should be continued until three days after the fever has subsided, then increased in a stepwise manner to the pre-fever dose. Where available, clozapine levels can guide clinical decision-making after substantial dose reduction. Note that patients with respiratory infections may reduce or cease smoking, which can also lead to clozapine toxicity.
These recommendations are intended for the duration of the public health emergency. As always, decisions about changes to clozapine dose and monitoring should be made as part of a well-documented consultation with patients, family and caregivers. Importantly, clinics should maintain monthly clinical contact (e.g., via telehealth) even if patients do not obtain blood work and were given a 90-day supply of clozapine.
View all COVID-19 updates
Learn more about the Schizophrenia Clinical and Research Program at Mass General